I have an interesting 50ish patient in the Clinic with a history of 3 -4 admissions in the last 6 months due to episodes of altered mental status, confusion, lethargy which has made her stop driving(school bus) on one occasion. Her imaging was normal and her EEG showed diffuse slowing suggestive of a metabolic cause. Her ammonia(NH3) level was 110 with a normal liver function test and no clinical signs of chronic liver disease. She improved in 24-48 hours with lactulose. She is not an alcoholic or smoker. Her BMI is 30, and she had bariatric surgery done 4 years ago. So what can we do for her? Well....first will continue on lactulose while we investigate....and advise to stop driving.
How to approach . Well it is tough when we have some one with symptomatic high ammonia levels with a normal Liver function. These are the differentials in this case ---
1.Medications - Sodium valproate ( by inhibiting carbamoyl phosphate synthetase in the urea cycle. can happen both in acute & chronic setting. Some of these patients do have an underlying enzyme defect which is now unmasked by valproate). Chemotherapy drugs are also implicated esp 5- Flurouracil. But the underlying malignancy can also cause high NH3 levels. So interpretation might be difficult in that situation.
2.Digestive & Urinary tract infections - Proteus, H.pylori, Corynebacterium, Klebsiella are urea splitting bacteria and can cause hyperammonemia.
3. Surgical procedures - Ureterosigmoidostomy(due to diffusion of NH3 into circulation), portosystemic shunts, lung & bone marrow transplant (mostly due to GI bleeding, total parenteral nutrition), and bariatric surgery( again due to unmasking of underlying enzyme defect due to a high protein diet)
4. Late onset enzymatic defeciency - The most common in adults would be Ornithine transcarbamoylase(OTCM) defeciency(X-linked), but other urea cycle defects can occur. Best way to start investigating is to get a Citrulline & arginine level. If citrulline is low.... its a defect of either Carbamoyl phosphate(CP) or Ornithine TCM. If high.....its a defect in arginosuccinate synthase. If normal go with arginine( check the diagram).
5. Small bowel bacterial overgrowth(SBBO) - more bacteria in the gut breaks down more protein and releases more NH3 . This is possible in patients with bariatric surgery(esp if its a bypass with a blind loop).
So...in our patient..we think it is related to her bariatric surgery. Going through the above list......2 possible mechanism could contribute. Underlying enzyme defect Vs SBBO. I have scheduled her for a Hydrogen breath test with Lactulose(for SBBO) and awaiting her citrulline levels. Hopefully we would be able to nail the culprit. In case its SBBO..she would need to go on antibiotics preferred one being Metronidazole or Rifaximin. Lets see!